Hail, Carter
- When
- July 2, 2:50 PM MST
- Where
- Carter County, 3.38 mi NE of Ridge
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.090, -104.980
A southeasterly and increasing low level wind field, along with sufficient westerly flow aloft allowed for the development of supercell thunderstorms producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A southeasterly and increasing low level wind field, along with sufficient westerly flow aloft allowed for the development of supercell thunderstorms producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 1:20 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT SAT JUL 2 2011
.SHORT TERM...VALID FOR SUN AND MON...
FEW STORMS STARTING TO DEVELOP OVER FAR EASTERN MONTANA AND
NORTHEAST WYOMING THIS AFTERNOON. EXPECT THIS DEVELOPMENT TO
INCREASE THROUGH THE AFTERNOON AND EVENING. SEVERE THREAT IS
DEFINITELY STILL THERE AND STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR SOUTHEAST MONTANA AND NORTHWEST WYOMING. THEIR
IS A GOOD CONVERGENCE ZONE AND LOW LEVEL JET SUPPORT THAT COULD
FORM A TORNADO OR TWO AND THUS THE NEED FOR THE WATCH. THIS
THREAT WILL CONTINUE THROUGH THE EVENING BEFORE THIS SHORTWAVE
HEADS EAST INTO THE DAKOTAS. RIDGE BUILDS EVEN MORE SUNDAY
BRINGING ANOTHER ROUND OF TEMPERATURES IN THE MID TO UPPER 90S. A
COLD FRONT AND SHORTWAVE TROUGH WILL MOVE THROUGH SUNDAY NIGHT
AND BRING A SLIGHT CHANCE FOR PRECIPITATION TO THE REGION AS THIS
MOVES THROUGH. RIDGE DOES NOT FLATTEN OUT TOO MUCH WITH THE
FRONTAL PASSAGE AND STARTS TO REBUILD ON MONDAY AGAIN.
TEMPERATURES WILL BE SLIGHTLY COOLER ON SUNDAY IN THE MID TO
UPPER 80S. AS THE RIDGE BUILDS IN ON MONDAY...THIS WILL START TO
TAP INTO SOME MONSOONAL MOISTURE AND BRING A CHANCE FOR SHOWERS
AND THUNDERSTORMS. SOLUM
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE OF HIGH PRESSURE
OVER THE REGION FOR MUCH OF THE EXTENDED PERIOD. AS A
RESULT...DID NOT MAKE MANY CHANGES TO THE FORECAST. MONSOONAL
MOISTURE WILL GET WRAPPED UP IN THE RIDGE AND MOVE NORTHWARD
TOWARDS THE REGION. THIS WILL PROVIDE A CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE EXTENDED PERIOD. TEMPERATURES WILL
ALSO REMAIN WARM DURING THIS PERIOD. MODELS CONTINUE TO SHOW SOME
SORT OF SYSTEM MOVING THROUGH BY THE THURSDAY AND FRIDAY PERIOD
WHICH WOULD SUPPRESS THE RIDGE AND COOL THINGS DOWN A BIT. THE
ECMWF IS THE MOST AGGRESSIVE WITH THIS SYSTEM WITH THE GFS MODEL
A LOT WEAKER. SO WILL CONTINUE TO KEEP AN EYE ON THIS AS NEXT
WEEK PROGRESSES. SOLUM
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING ALONG AND SOUTH OF A MILES CITY TO SHERIDAN
LINE. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND WIND
GUSTS OVER 50 KTS. EXPECT LOCAL IFR CONDITIONS NEAR ANY STORMS
DUE TO HEAVY RAINFALL. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/096 063/083 058/089 059/087 060/091 062/089 059/088
00/U 22/T 22/T 23/T 33/T 33/T 33/T
LVM 049/093 053/081 049/086 051/085 051/087 050/085 049/086
00/U 22/T 12/T 22/T 33/T 33/T 33/T
HDN 058/098 061/087 059/093 060/092 061/093 062/094 060/092
20/U 22/T 22/T 23/T 33/T 33/T 33/T
MLS 060/098 064/086 061/089 062/088 062/090 065/091 063/089
20/U 22/T 22/T 33/T 33/T 33/T 33/T
4BQ 060/095 062/089 061/092 061/091 061/091 064/088 061/090
20/U 22/T 23/T 33/T 33/T 33/T 33/T
BHK 059/092 062/086 060/086 060/087 060/087 064/088 061/087
40/U 22/T 23/T 33/T 33/T 33/T 33/T
SHR 056/095 058/085 058/088 058/086 056/088 058/087 055/087
20/U 22/T 23/T 34/T 43/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 585 IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
ZONES 30>33-36>38-57-58.
WY...TORNADO WATCH 585 IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 214 PM MDT SAT JUL 2 2011 MTZ028>042-056>058-063>068-WYZ098-099-032015- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 214 PM MDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG AND EAST OF A MILES CITY TO SHERIDAN LINE. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...ALONG WITH VERY HEAVY PRECIPITATION. THERE IS A SLIGHT CHANCE OF AN ISOLATED TORNADO AS WELL. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE TO WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA RIVERS AND STREAMS TO FLOOD. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE AT LEAST INTO EARLY NEXT WEEK ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
4 hail. Local standard time, as filed.
Many broken windows along with house siding being removed was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321863, 321864, 321865, 321866.